Alert archive / Louisiana / Flash Flood Warnings in 2020

Flash Flood Warning 24, NWS Jackson, MS

January 14, 2020Catahoula Parish, Concordia Parish, Tensas Parish, Louisiana; Adams County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jan 14, 2020, 4:11 PM CST for Catahoula Parish, Concordia Parish, Tensas Parish, Louisiana; Adams County, Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 14, 2020, 4:11 PM CST (22:11 UTC)
Expired
Jan 14, 2020, 7:15 PM CST
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Catahoula Parish, LA, Concordia Parish, LA, Tensas Parish, LA, Adams County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 152 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 14, 4:40 PM CSTFLASH FLOOD1 Wsw Wallace Ridge, LAFLOODING ACROSS HIGHWAY 3101. ALSO, FLOODING CONTINUES IN JONESVILLE WITH MULTIPLE ROADS AND STREETS FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2020-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2020-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
306 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
640 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

400 
WGUS54 KJAN 142211
FFWJAN
LAC025-029-107-MSC001-150115-
/O.NEW.KJAN.FF.W.0024.200114T2211Z-200115T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
411 PM CST Tue Jan 14 2020

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Southwestern Tensas Parish in northeastern Louisiana...
  Northern Concordia Parish in northeastern Louisiana...
  Catahoula Parish in northeastern Louisiana...
  Northeastern Adams County in southwestern Mississippi...

* Until 715 PM CST.

* At 410 PM CST, the public reported thunderstorms producing heavy 
  rain across the warned area with flash flooding occurring in and 
  around Jonesville. Two to three inches of rain have already 
  fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Public.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Natchez, Vidalia, Ferriday, Jonesville, Clayton, Waterproof, Lee
  Bayou, Stanton, Aimwell, Wildsville, Manifest, Spokane, Cranfield,
  Wallace Ridge, Archie, West Ferriday, Walters, Frogmore, Ridgecrest
  and Sicily Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3184 9201 3188 9156 3183 9135 3176 9136
      3177 9127 3175 9127 3175 9132 3169 9129
      3167 9130 3163 9123 3163 9115 3152 9116
      3145 9201

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

CME

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jan 14, 3:04 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Jan 14, 3:04 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
304 PM CST Tue Jan 14 2020

.DISCUSSION...

Rest of Today through Wednesday night:
With a front remaining stalled over the region tonight, the
potential for showers and isolated storms traversing the region
continues through at least the early evening hours. The potential
for heavy rainfall resulting in flash flooding will continue as
well, as this rainfall is expected to fall on already very
saturated soils. Therefore, a flash flood watch will remain in
effect for a large portion of the CWA through midnight. With more
scattered convection lifting northeast across locations where a
widespread 2-4 inches, and locally higher amounts, of rain fell
during the Tuesday morning and afternoon periods where numerous
reports of flooding occurred, any additional rainfall will only
exacerbate the ongoing flooding situation. An additional 1-2
inches of rainfall can't be ruled out, with locally higher amounts
also possible, as scattered convection could train over these
previously affected locations.

Activity is expected to gradually dissipate through the overnight
hours, with scattered rain chances shifting mainly back to the north
in the vicinity of the boundary along the Highway 82 corridor after
midnight. At a minimum, patchy fog will be possible across central,
but especially southern, portions of the CWA early Wednesday
morning. This will need to be monitored during the overnight hours
for the potential of at least patchy dense fog developing across a
portion of the CWA. Mild conditions will persist, as lows Wednesday
morning only fall into the low and middle 60s.

A lull in the activity is currently expected through a good portion
of the daytime period on Wednesday.  Warm muggy conditions will
persist as highs climb into the low and middle 70s.  By mid to late
afternoon, rain chances will begin increase as the cold front
finally begins pushing south through the region.  These chances for
showers and isolated thunderstorms will continue into Wednesday
night as the front makes its way south through the region.  Cooler
drier air will steadily advect south into the forecast area in the
front's wake through early Thursday morning. /19/

Thursday through Monday:
A weak frontal boundary will be pushing through the area on
Thursday. Rain chances will be diminishing as the boundary sinks
southward though so that by the afternoon only isolated rain showers
will exist in southern MS. A slight cooldown will move in in the
wake of the frontal passage and overnight lows on Thursday will drop
into the 40s and 50s.

Friday-Saturday: As the mid-level ridge remains parked over the east-
central Gulf of Mexico, expect any brief reprieve in rain chances to
be short lived as warm, moist return flow kicks up again into
Friday. Moisture advection & PWs will be somewhat lower but will
gradually increase Friday afternoon, especially around and after
midnight Saturday. With this increase in southerly flow,
temperatures will rebound back into the upper 60s and 70s on
Saturday. This will all be in advance of a deep synoptic trough with
a strong surface low pressure system and associated cold front.
Expect another round of storms to move in early Saturday and quickly
exit the area Saturday afternoon. There is potential for some
steeper lapse rates & increased westerly flow so some stronger
organized convection isn't out of the question, but with meager
instability this threat remains low.

Sunday-Monday: Expect a drastic change in our pattern, with the
recent warm & wet conditions out the door & much more winter norms
into next week. Synoptic ridging will begin to build over the
Intermountain West, while large troughing will build in over areas
east of the Rockies. Strong polar surface high pressure of ~1045-
1050mb will build southeast out of Canada on Sunday and into the
northern Plains on Monday. This will lead to much colder air
advecting into most of the eastern half of the nation, including the
ArkLaMiss.

Due to the much drier air (i.e. PWs less than a quarter-
half inch), expect any rain chances to clear out just after midnight
Sunday. There will also be a drastic difference in thermal profiles
& ambient air temperatures in the wake. Lows Sunday morning will be
closer to normal in the mid-upper 30s, while highs will be nearly 20
degrees cooler and in the upper 40s to mid 50s Sunday. Temps will be
even cooler Sunday night though with lows closer to freezing & highs
generally in the 40s on Monday. This cold pattern will linger well
into next week with below normal warmth across the board. Will have
to watch any shortwave trough energy & moisture advection over top
any persistent cold air over our southwest into early next week.
/DC/10/

&&

.AVIATION...
18Z TAF discussion:
MVFR to IFR, and occasionally LIFR, flight categories will persist
at most TAF sites through much of the forecast period. This is as
a result of ongoing moderate to heavy convection across a large
portion of the area. With rain chances and low ceilings persisting
overnight into Wednesday morning, degraded flight categories will
likewise continue. With a front stalled over the area, winds
behind the front will be from the northwest between 5-8 knots, and
from the south ahead of it between 3-5 knots. Fog, some perhaps of
the dense variety, could again be possible over mainly Southeast
Mississippi after midnight and into early Wednesday morning. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       65  75  58  63 /  62  26  49  29
Meridian      65  76  57  65 /  65  23  43  25
Vicksburg     65  74  56  61 /  61  38  55  31
Hattiesburg   66  77  62  70 /  56  12  18  26
Natchez       65  75  60  65 /  64  20  38  29
Greenville    60  71  49  53 /  46  63  57  22
Greenwood     63  72  50  57 /  50  61  64  17

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch until midnight CST tonight for MSZ030>033-
     035>053.

LA...Flash Flood Watch until midnight CST tonight for LAZ007>009-015-
     016-023-025.

AR...None.

&&

10/19
Hazardous weather outlook, Jan 14, 2:33 PM CST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
233 PM CST Tue Jan 14 2020

ARZ074-075-LAZ024-026-MSZ018-019-025>029-034-054>066-151200-
Ashley-Chicot-Catahoula-Concordia-Bolivar-Sunflower-Leflore-
Grenada-Carroll-Montgomery-Webster-Washington-Copiah-Simpson-
Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-
233 PM CST Tue Jan 14 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, east central
Mississippi, north central Mississippi, northwest Mississippi,
and south central Mississippi.

.DAY ONE...Tonight and Wednesday...

FLOODING
THREAT...Limited
TIMING...The rest of this afternoon through tonight

Localized flash flooding remains possible through this evening,
particularly in low lying and urban areas, as an additional one
inch of rain is possible atop already saturated soils. Minor
river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

LAZ007>009-015-016-023-025-MSZ030>033-035>053-151200-
Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Tensas-Clay-Lowndes-Choctaw-Oktibbeha-Humphreys-
Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-
Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-
Claiborne-
233 PM CST Tue Jan 14 2020

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, northeast Mississippi, and
southwest Mississippi.

.DAY ONE...Tonight and Wednesday...

FLOODING
THREAT...Elevated
TIMING...The rest of this afternoon through tonight

Flash flooding is expected through this evening, with some roads
potentially flooded or closed, and some structures potentially
threatened with inundation.  An additional one to two inches of
rain is expected this evening, with locally higher amounts
possible, atop already very saturated soils. Minor to moderate
river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

MSZ072>074-151200-
Marion-Lamar-Forrest-
233 PM CST Tue Jan 14 2020

This hazardous weather outlook is for portions of south central
Mississippi, and southeast Mississippi.

.DAY ONE...Tonight and Wednesday...

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

19

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Local storm report, Jan 14, 3:17 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
317 PM CST TUE JAN 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      5 NE JAN AIRPORT        32.36N 90.01W
01/14/2020                   RANKIN             MS   PUBLIC

            CASTLEWOOD BLVD CLOSED DUE TO HIGH FLOOD
            WATERS.

&&

TB
Local storm report, Jan 14, 3:24 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
324 PM CST TUE JAN 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      OAK GROVE               32.86N 91.39W
01/14/2020                   WEST CARROLL       LA   EMERGENCY MNGR

            A FEW ROADS WERE FLOODED IN AND AROUND OAK
            GROVE.

&&

CE
Local storm report, Jan 14, 3:29 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
329 PM CST TUE JAN 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FLASH FLOOD      2 NNW DELHI             32.48N 91.50W
01/14/2020                   RICHLAND           LA   EMERGENCY MNGR

            A FEW ROADS WERE FLOODED BETWEEN EPPS AND
            DELHI. ALSO, RAIN GAUGE AT POVERTY POINT
            MARINA MEASURED 4.7 INCHES OF RAIN.

&&

CE
Local storm report, Jan 14, 3:33 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
333 PM CST TUE JAN 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLASH FLOOD      3 S WINTERVILLE         33.46N 91.07W
01/14/2020                   WASHINGTON         MS   NWS STORM SURVEY

            FLOODING ON PARTS OF LAKE FERGUSON RD.

&&

CE
Local storm report, Jan 14, 3:53 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
353 PM CST TUE JAN 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      1 N WALLACE RIDGE       31.68N 91.83W
01/14/2020                   CATAHOULA          LA   PUBLIC

            HIGH FLOOD WATER REPORTED NEAR BLOCK HIGH
            SCHOOL IN JONESVILLE AND BROOKS RD.

&&

TB
Local storm report, Jan 14, 3:56 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
356 PM CST TUE JAN 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FLASH FLOOD      2 SSE RICHLAND          32.20N 90.15W
01/14/2020                   RANKIN             MS   EMERGENCY MNGR

            A FEW ROADS WERE CLOSED IN RICHLAND DUE TO
            FLOODING.

&&

CE

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 10:53 PM CSTSpecial Weather StatementJANFranklin, Tensas37 min
Jan 14, 12:58 AM CSTSpecial Weather StatementJANWest Carroll62 min
Jan 14, 1:43 AM CSTSpecial Weather StatementJANEast Carroll62 min
Jan 14, 3:00 AM CSTFlash Flood WatchJANEast Carroll, Franklin, Madison, Morehouse, Richland, Tensas and 1 more21 hr
Jan 14, 3:44 AM CSTFlash Flood WarningJANEast Carroll4 hr
Jan 14, 5:59 AM CSTSpecial Weather StatementJANMadison46 min
Jan 14, 6:48 AM CSTFlash Flood WarningJANMorehouse, Richland, West Carroll3 hr
Jan 14, 7:51 AM CSTAreal Flood WarningJANEast Carroll6 hr
Jan 14, 8:58 AM CSTRiver Flood WarningJANFranklin14 days
Jan 14, 2:12 PM CSTAreal Flood WarningJANMadison9 hr
Jan 13, 7:01 PM CSTAreal Flood WarningJANJones6 hr
Jan 14, 1:09 AM CSTSpecial Weather StatementJANBolivar66 min
Jan 14, 1:10 AM CSTSpecial Weather StatementJANSimpson65 min
Jan 14, 2:03 AM CSTSpecial Weather StatementJANHumphreys57 min
Jan 14, 3:58 AM CSTSpecial Weather StatementJANHolmes62 min
Jan 14, 4:20 AM CSTFlash Flood WarningJANWashington3 hr
Jan 14, 4:40 AM CSTFlash Flood WarningJANHolmes, Humphreys, Yazoo3 hr
Jan 14, 5:33 AM CSTSpecial Weather StatementJANYazoo42 min
Jan 14, 5:45 AM CSTFlash Flood WarningJANAttala, Holmes, Yazoo3 hr
Jan 14, 6:33 AM CSTSpecial Weather StatementJANNeshoba42 min
Jan 14, 6:35 AM CSTSpecial Weather StatementJANWarren40 min
Jan 14, 7:28 AM CSTSpecial Weather StatementJANMadison47 min
Jan 14, 9:39 AM CSTFlash Flood Warning EmergencyJANHinds, Madison, Rankin3 hr
Jan 14, 10:00 AM CSTRiver Flood WarningJANJones5 days
Jan 14, 10:41 AM CSTFlash Flood WarningJANHinds, Warren3 hr
Jan 14, 11:13 AM CSTRiver Flood WarningJANSunflower71 hr
Jan 14, 11:13 AM CSTRiver Flood WarningJANSharkey3 days
Jan 14, 11:28 AM CSTFlash Flood WarningJANRankin, Scott3 hr
Jan 14, 11:51 AM CSTFlash Flood Warning EmergencyCatastrophic damage threatJANClay, Oktibbeha9 hr
Jan 14, 12:25 PM CSTFlash Flood WarningJANCopiah, Hinds, Rankin, Simpson3 hr
Jan 14, 12:45 PM CSTFlash Flood Warning EmergencyCatastrophic damage threatJANHinds, Madison, Rankin90 min
Jan 14, 1:01 PM CSTRiver Flood WarningJANLeake4 days
Jan 14, 2:07 PM CSTRiver Flood WarningJANLeake6 days
Jan 14, 2:07 PM CSTRiver Flood WarningJANMadison, Rankin7 days
Jan 14, 2:16 PM CSTFlash Flood WarningJANHinds119 min
Jan 14, 4:15 PM CSTFlash Flood WarningJANClaiborne, Copiah, Jefferson3 hr
Jan 14, 4:37 PM CSTRiver Flood WarningJANClarke4 days

Nearby

Flash Flood Warnings in Louisiana, 2020Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.